Bottom line: Stopping antidepressants in bipolar disorder can be extremely difficult, but there are ways to make it easier. In general, go slow, much slower than you would have thought necessary; and of course, not without your prescriber’s direct involvement. Look at several strategies before you begin.
At my request colleague Dr. Tam Kelly wrote up his strategies for managing antidepressants in patients with bipolar disorder. In addition, I’d like you to see my three strategies for stopping antidepressants in bipolar disorder. I urge you to compare both of our methods. They are similar but not identical. Here you get to enjoy Dr. Kelly’s dry sense of humor and plain speech as he responds to my invitation.
Here is Dr. Kelly –
Stopping antidepressants: when
1. If they have been on them a short time I stop them.
2. If less than 2-3 weeks and they are suffering from the antidepressant, taper quickly.
3. Less than a week, stop: two weeks then cut in ½ , a week later stop.
4. Likewise if they just increased their dose I will do the above, decreasing to their previous dose and get rid of the rest later.
5. If the pt is doing well, no mixed state symptoms or cycling, leave it.
6. If manic or severely hypomanic, get rid of them now. Usually can stop abruptly.
7. If cycling get rid of them.
8. If mixed get rid of them.
9. I usually wait until the patient is doing better to much better. Trust is an issue. If the first thing we do is make them suffer more they will be unlikely to stay around long or even go to another psychiatrist. Even though we know the antidepressant is causing harm, half the time the patient thinks either that the antidepressant is helping or that every time they try to go off they feel much worse. Waiting until they are better is usually a good thing.
10. Also waiting longer usually means that the patient is going to be more educated about bipolar in general.
11. If they are not getting better after several add on meds then slowly decrease.
12. There are more exceptions to the above rules than there are rules.
Stopping antidepressants: how
1. Educate/prepare the patient well ahead of time and repeatedly.
2. Chart mood scores over time . Sometimes getting off antidepressants isn’t the right thing to do and GAF can be used to identify “Sweet Spot” for dosing.
3. If the patient stops them abruptly and they are doing well then leave them off. Watch for manic symptoms. (Sometimes patients get better despite our best efforts.)
4. If the patient stops them abruptly and they are doing worse don’t jump back up to the whole dose. The longer they were at the lower without feeling bad before felling worse, the lower dose you can return to. You can sometimes use half-lives to calculate this. Calculate the dose based on when they started feeling bad. Watch patients very closely during this time, even daily by phone or at the office.
5. Warn patients that they will have mood swings [as they taper]. Warn patients that they will have mood swings if they don’t do this, probably worse. Warn them of this over and over again. The point is to try and stop them from major panic when they do have a down.
6. Slowly is best. The slower the better. I usually wait . . . at least 6 – 8 weeks between dosage decreases. Prozac/fluoxetine can be an exception to this.
7. Longer if anxiety is a major feature.
8. Faster if they feel better as they decrease dose.
9. Longer if they have difficulty with dosage decreases.
10.Longer if they are doing relatively well.
11.Never decrease before a major event or holiday.
12. Avoid decreasing during times of major stress.
13. The pt can take longer if they want to take longer for any reason.
14. Reduce in the smallest possible steps. As you approach zero then make the dose changes smaller or longer. Get out that pill cutter.
15. You can go faster if they feel better as they decrease dose, but not too fast. Look for signs and symptoms of mania as well as depression.
Before you go
Again I’d urge to you compare my three strategies for stopping antidepressants in bipolar disorder, to compare both of our methods.